Tennessee, 2018

Hail and Damaging Winds in Tennessee, June 26, 2018

June 26, 2018 · NWS MRX · 19 events in 13 counties and zones

A mesoscale system moved southeast out of the Lower Ohio Valley into the Southern Appalachian region producing mainly wind damage and a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A mesoscale system moved southeast out of the Lower Ohio Valley into the Southern Appalachian region producing mainly wind damage and a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 26, 2:35 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 26, 2:35 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
335 PM EDT Tue Jun 26 2018

.SHORT TERM...(Tonight and Wednesday)...Convective complex moving
into our northwest areas will spread south and east this
afternoon/early evening. Damaging wind gusts still look like the
primary threat over much of the area, but across northern areas,
especially areas that are already quite wet in southwest Virginia,
there will be an enhanced risk for flooding. Will leave FFA as is
for now. Expect convection to decrease behind this complex this
evening, then another mid/upper level short wave trough will be
approaching later tonight into Wednesday. Expect numerous showers
and thunderstorms again on Wednesday. Once again some of these
storms may be strong to severe, with damaging winds the primary
threat along with the possibility of flooding especially in areas
that are already wet. Will keep mention in the HWO for this.

.LONG TERM...(Wednesday night through Tuesday)...At the beginning
of this period, the upper trough and associated short waves will
be pushing through the area, with the first short wave possibly
about through the area Wednesday evening, but another short wave
looking to pass through during Wednesday night. On Thursday a weak
upper ridge builds in that will keep the chances of showers and
storms lower through the weekend. This setup is very sluggish to
move and we will probably have a consistent gradient of precip
chances through the weekend with only a few chances in our NE
areas into SW VA, but with scattered showers and storms each day
in the CHA area during that period. Early next week, the deeper
moisture axis will be pushed over us again, (although it will not
be all that rich), so better precip chances should return to SW VA
again then.

With the weak ridge building in this week, there should be a
corresponding weak heating later in the week with max temps in the
valley in the lower 90s by Friday for most of the valley
locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  87  72  91 /  50  60  60  40
Knoxville McGhee Tyson Airport, TN  71  85  70  89 /  40  60  70  50
Oak Ridge, TN                       71  85  71  90 /  40  60  60  40
Tri Cities Airport, TN              67  84  68  85 /  40  60  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...Flash Flood Watch until 8 PM EDT this evening for Lee-Russell-
     Scott-Washington-Wise.

&&

LW/GM
Hazardous weather outlook, Jun 26, 2:31 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
331 PM EDT Tue Jun 26 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
331 PM EDT Tue Jun 26 2018 /231 PM CDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are expected this afternoon with damaging
winds being the primary threat. Hail up to quarter size and
localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are expected to develop over the Southern
Appalachian Region Wednesday afternoon. A few of these storms may
become strong or severe, producing damaging winds, hail and heavy
rainfall with localized flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and again on
Wednesday afternoon.

In the hours before

Local storm report, Jun 26, 10:40 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1140 AM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     WISE                    36.98N 82.58W
06/26/2018                   WISE               VA   911 CALL CENTER

            SEVERAL TREES DOWN IN WISE.

&&
Local storm report, Jun 26, 10:42 AM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 AM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLOOD            POUND                   37.12N 82.61W
06/26/2018                   WISE               VA   911 CALL CENTER

            WATER ACROSS ROUTE 23.

&&
Special weather statement, Jun 26, 11:14 AM EST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
1214 PM EDT TUE JUN 26 2018

VAZ006-008-261700-
Washington VA-Russell VA-
1214 PM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL AND
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 100 PM EDT...

At 1212 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lebanon to 9 miles west of Abingdon to 11
miles north of Walnut Hill. Movement was southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.  Also,
localized flooding of low spots will be possible.

Locations impacted include...
Bristol Va, Abingdon, Lebanon, Glade Spring, Damascus, Emory-Meadow
View, Lindell, Collingwood, Holston, Hansonville, Hilander Park,
Benhams and Konnarock.

LAT...LON 3661 8166 3662 8192 3660 8194 3661 8229
      3678 8236 3681 8224 3692 8208 3680 8171
      3664 8162 3663 8161
TIME...MOT...LOC 1612Z 299DEG 27KT 3683 8203 3676 8213 3671 8233

GM
Special weather statement, Jun 26, 1:45 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
245 PM EDT TUE JUN 26 2018

TNZ014-015-038-261930-
Claiborne TN-Hancock TN-Grainger TN-
245 PM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAIBORNE...WESTERN
HANCOCK AND NORTHEASTERN GRAINGER COUNTIES UNTIL 330 PM EDT...

At 245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 13 miles north of Rutledge, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sneedville, New Tazewell, Bean Station, Tazewell, Lone Mountain,
Howard Quarter, Evanston and Mooresburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3641 8323 3640 8328 3639 8327 3638 8329
      3637 8327 3634 8326 3638 8359 3656 8359
      3660 8325 3659 8322
TIME...MOT...LOC 1845Z 270DEG 10KT 3647 8351

DH
Special weather statement, Jun 26, 2:31 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
331 PM EDT TUE JUN 26 2018

TNZ014-015-038-262015-
Claiborne TN-Hancock TN-Grainger TN-
331 PM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE...WESTERN
HANCOCK AND NORTHEASTERN GRAINGER COUNTIES UNTIL 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Tazewell, or near Rutledge, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rutledge, New Tazewell, Bean Station, Tazewell, Lone Mountain, Howard
Quarter, Thorn Hill, Evanston and Mooresburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3641 8323 3640 8328 3639 8327 3638 8329
      3637 8327 3635 8326 3633 8326 3632 8328
      3629 8359 3641 8365 3658 8332
TIME...MOT...LOC 1930Z 244DEG 14KT 3637 8355

CDG
Special weather statement, Jun 26, 2:39 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
339 PM EDT TUE JUN 26 2018

TNZ012-013-035-262045-
Scott TN-Campbell TN-Morgan TN-
339 PM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...NORTHERN
CAMPBELL AND SCOTT COUNTIES UNTIL 445 PM EDT...

At 339 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenwood to 6 miles south of Celina.
Movement was southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Winfield, Sunbright, Rugby,
Elk Valley, Honey Creek State Park, Robbins, Big South Fork National
Park, Rugby State Park, Deerlodge, Ketchen, Indian Mountain State
Park, White Oak, Elgin, Slick Rock and High Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8398 3653 8397 3613 8487 3616 8491
      3621 8491 3624 8488 3628 8488 3630 8480
      3633 8477 3634 8474 3637 8472 3637 8470
      3640 8466 3660 8478
TIME...MOT...LOC 1939Z 301DEG 35KT 3686 8457 3646 8547

CDG

The radar

The Knoxville radar (KMRX), 22 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Grainger

When
June 26, 3:05 PM EST
Where
Grainger County, 0.69 mi N of Bean Station
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -83.280

Two trees were reported down.

Hail, Campbell

When
June 26, 3:10 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.370, -84.130

Golfball size hail was reported.

Hail, Hamblen

When
June 26, 3:20 PM EST
Where
Hamblen County, 0.69 mi N of Russellville
Measured
1 in hail
Reported by
Public
Coordinates
36.260, -83.200

Quarter size hail was reported.

Hail, Knox

When
June 26, 3:20 PM EST
Where
Knox County, West Knoxville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Quarter size hail was reported.

Thunderstorm Wind, Hamblen

When
June 26, 3:25 PM EST
Where
Hamblen County, 1.11 mi W of Whitesburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.270, -83.150

Several trees were reported down.

Thunderstorm Wind, Campbell

When
June 26, 3:30 PM EST
Where
Campbell County, 0.69 mi S of Fincastle
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -84.050

Several trees were reported down.

Thunderstorm Wind, Morgan

When
June 26, 3:40 PM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.100, -84.590

Several trees were reported down.

Thunderstorm Wind, Union

When
June 26, 3:45 PM EST
Where
Union County, 0.89 mi SW of Sharps Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -83.810

Numerous trees were reported down; mainly across the eastern and northeastern parts of the county.

Thunderstorm Wind, Knox

When
June 26, 3:55 PM EST
Where
Knox County, Halls Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.080, -83.930

One large tree was reported down.

Thunderstorm Wind, Knox

When
June 26, 4:15 PM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.970, -83.950

Several trees were reported down.

Hail, Knox

When
June 26, 4:20 PM EST
Where
Knox County, West Knoxville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Quarter size hail was reported.

Thunderstorm Wind, Roane

When
June 26, 4:20 PM EST
Where
Roane County, 0.56 mi W of Harriman
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.930, -84.560

Several trees were reported down.

Thunderstorm Wind, Greene

When
June 26, 4:30 PM EST
Where
Greene County, Cedar Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.020, -82.900

A few trees were reported down.

Thunderstorm Wind, Sevier

When
June 26, 4:40 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.890, -83.580

Several trees were reported down.

Thunderstorm Wind, Loudon

When
June 26, 4:45 PM EST
Where
Loudon County, Highland Park
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.800, -84.270

Two trees were reported down.

Thunderstorm Wind, Loudon

When
June 26, 4:50 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.740, -84.360

A few trees were reported down.

Thunderstorm Wind, Rhea

When
June 26, 4:55 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.690, -84.860

Several trees were reported down.

Thunderstorm Wind, McMinn

When
June 26, 5:35 PM EST
Where
McMinn County, Athens
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.450, -84.600

A few trees and power lines were reported down.

Thunderstorm Wind, Hamilton

When
June 26, 7:10 PM EST
Where
Hamilton County, 1.79 mi NW of East Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.000, -85.240

A small tree was reported down on a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755036, 755037, 755038, 755039, 755040, 755041, 755042, 755043, 755044, 755045, 755046, 755047, 755048, 755049, 755050, 755051, 755052, 755053, 755054.